Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 275, NWS Morristown, TN

June 18, 2011Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2011, 4:38 PM EDT for Cherokee County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2011, 4:38 PM EDT (20:38 UTC)
Expired
Jun 18, 2011, 5:45 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 11:05 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 18, 3:21 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT JUN 18 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK FRONTAL BOUNDARY
STRETCHED ACROSS THE REGION DURING THE SHORT TERM WITH A SERIES OF
IMPULSES MOVING THROUGH.  ASSOCIATED CONVECTION IS EXPECTED AS EACH
WAVE MOVES ACROSS THE MRX CWA.  CURRENT ACTIVITY WILL MOVE OUT THIS
EVENING WITH ANOTHER ROUND EXPECTED LATE TONIGHT INTO SUNDAY
MORNING.  A THIRD ROUND IS POSSIBLE SUNDAY AFTERNOON WITH BEST
CHANCES OVER NORTHER AREAS.  MODERATE TO HEAVY RAINFALL AND BRIEF
WIND GUSTS WILL BE THE MAIN THREAT WITH EACH ROUND OF CONVECTION.

.LONG TERM (MONDAY THROUGH SATURDAY)...A FEW SHOWERS OR
THUNDERSTORMS MAY LINGER OVER NORTHERN LOCATION INTO MONDAY...
OTHERWISE...UPPER LEVEL RIDGE MOVES IN FOR MONDAY AND TUESDAY.  A
SLOW MOVING COLD FRONT PUSHES IN LATE WEDNESDAY INTO WEDNESDAY
NIGHT.  THIS FRONT WILL LINGER OVER THE AREA AND PROVIDE OUR BEST
CHANCE OF CONVECTION ON THURSDAY.  WILL KEEP SOME LOW POPS INTO
FRIDAY AS THE SYSTEM EXITS THE AREA WITH DRY CONDITIONS EXPECTED TO
RETURN FOR SATURDAY.  GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  95  71  97  71 /  40  30  10  10  10
KNOXVILLE AIRPORT, TN    69  92  70  94  69 /  50  40  20  10  10
OAK RIDGE, TN            70  92  70  94  69 /  50  40  20  10  10
TRI CITIES AIRPORT, TN   66  89  66  91  65 /  50  50  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 18, 3:04 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT SAT JUN 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING
WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...
BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN
APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY
OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO
RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN
APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY
NIGHT.

In the hours before

Special weather statement, Jun 18, 12:18 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EDT SAT JUN 18 2011

TNZ035>037-040-041-043-067>073-086-181715-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS
TN-JEFFERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NORTH SEVIER TN-NORTHWEST
COCKE TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST GREENE
TN-UNION TN-
1218 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...SEVIER...
COCKE...MORGAN...KNOX...JEFFERSON...ANDERSON...LOUDON...UNION AND
ROANE COUNTIES UNTIL 115 PM...

AT 1212 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYNARDVILLE TO
CROSSVILLE...WHICH WERE MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 18, 1:09 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
109 PM EDT SAT JUN 18 2011

TNZ016>018-042>047-VAZ002-005-006-008-181815-
HAWKINS TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-RUSSELL
VA-SCOTT VA-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-SULLIVAN
TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN-WISE VA-
109 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WISE...
WASHINGTON...SCOTT...RUSSELL...JOHNSON...HAWKINS...WASHINGTON...
UNICOI AND SULLIVAN COUNTIES UNTIL 215 PM...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WISE TO KINGSPORT TO 11 MILES EAST OF RUSSELLVILLE...WHICH WAS MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 18, 1:14 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EDT SAT JUN 18 2011

TNZ040-041-068-070>074-085>087-181815-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON
TN-LOUDON TN-MCMINN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
114 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE...
MONROE...EXTREME NORTHERN MCMINN...JEFFERSON AND LOUDON COUNTIES
UNTIL 215 PM EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 8 MILES
NORTHWEST OF SWEETWATER...WHICH WAS MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 18, 2:11 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SAT JUN 18 2011

NCZ060-061-TNZ086-087-181915-
CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
211 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 315 PM...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STECOAH TO 7 MILES
SOUTHWEST OF TAPOCO...WHICH WAS MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 18, 3:42 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/18/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN DUNLAP. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 18, 4:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CALHOUN                 35.30N 84.75W
06/18/2011  E1.00 INCH       BRADLEY            TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:52 AM EDTSevere Thunderstorm WarningMRXMorgan38 min
Jun 18, 3:18 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie57 min
Jun 18, 3:23 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Monroe, Polk55 min
Jun 18, 3:59 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk, Sequatchie61 min
Jun 18, 4:11 PM EDTTornado WarningMRXBradley, McMinn, Polk49 min
Jun 18, 5:05 PM EDTSevere Thunderstorm WarningMRXClay40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.